Anesthetic agents have been widely used in the treatment of refractory status epilepticus and the medical management of increased intracranial pressure whenever the goal is therapeutic burst suppression. Periodic patterns typically consisting of generalized periodic discharges (GPDs) following emergence from anesthesia have been described in several case reports. However, their clinical significance and in particular whether these patterns are epileptiform remains unclear.
This is a single-center, retrospective, observational study examining EEG patterns following emergence from pharmacologically induced burst suppression. Clinical and EEG data were collected. Patients who developed GPDs following anesthetic wean were compared with those who did not.
Over 4.5 years, 14 patients developed GPDs related to anesthetic withdrawal. The GPDs had a frequency between 0.5 and 2.5 Hz. Generalized periodic discharges related to anesthetic withdrawal were transient, with a median duration of 40 hours (interquartile range, 24–48 hours). Notably, in all patients, the pattern was stimulus dependent. When compared with a control group of 19 consecutive patients who did not develop a generalized periodic pattern in the context of the anesthetic wean, there was no significant difference in the status epilepticus relapse between the two groups (29% vs. 44%; P = 0.63). Patients in the GPD group were more likely to be on pentobarbital (93% vs. 58%; P = 0.05) and were more likely to have concomitant systemic infection treated with antibiotics compared with the control group (86% vs. 42%; P = 0.02).
Generalized periodic patterns are common following the wean of intravenous anesthetics (particularly pentobarbital) and likely represent a transitional encephalopathic state in a subset of patients. Their morphology is distinct and can be differentiated from the reemergence of status epilepticus (if the latter was the indication for anesthetic treatment). Failure to recognize this pattern may lead to prolonged unnecessary treatments if it is mistaken for the emergence of seizure activity. The presence of concomitant systemic infection and associated antibiotic treatment may be risk factors for the development of this pattern.